Dog Health Questions? Ask a Dog Vet for Answers ASAP
Hi there --
Welcome to Just Answer.
When did this happen?
He ate it Friday night about 9:30PM
Are you there?
Sorry for the delay - searching the MSDS for it -- found it -- give me one moment to review.
THe symptoms are consistent with steroid treatments --
Let me check to see how long or severe this dosage is ----
Yes He has has prednisone before and he did urinate a drink a lot.. I am concerned about the duration and possible kidney and liver damage for such a large dose of a strong steriod.
Exactly -- still checking --
Ok -- there is not toxicity studies in dogs -- so it is hard to give data based information.
However, this is a water soluble product and will be excreted --
Any effects should be temporary -- and will reduce as the product is excreted --
Should take less than 48 hours -- with effects lasting maybe 24 - 72 hours after that.
The worst case senario would be an iatrogenic case of Cushings disease -- but even this (which is unlikely) would be short lived.
Since the product can not be removed or excretion sped up in this case, wathcing and monitoring is the best --
Any food is fine -- no special concerns here --
Give no medications -- unless prescribed for another condition.
All should be fine -- if symptoms persist beyond a week -- discuss with your veterinarian. I think that has covered everything. Do you have any more questions?
Its been about 40 hours. Is Cushings a possibility as he gets older? Will this event promote that?. What is iatrogenic?
(Iatrogenic simply means that it was caused by medication rather than a natural occurance) Sorry for not explaining that.
This will not affect the body over time -- or make him more likley or prone to Cushings as he gets older.
ONce this is excreteed from the system -- any changes will go back to normal.
Just as if given a steroid medication..
So Cushings is not a concern related to this?
An immediate concern that is.
if Cushings were to result -- it would be short lived.... and going back to normal. SInce it was a single exposure, the chance of this is exceptionally low.
This will likely be as though he has had a strong dose of a steroid -- and then the body will get back to normal.
For now I should feed normally and give water as he needs it? Taking him for 1 mile walks?
Good. I thought Cushings was permanent and usually terminal.
You bet -- there will be increased water consumption and uriniation -- should not go on for more than a week --- likely 3- 5 days.
Cushings if caused by the adrenal gland over producing streoids can result in death if left untreated. BUt this case is different since the steroids are not being produced over a long time.
He has had previous episodes of Drinking/frequent urination before. I cut him off of people food with salt and seasonings and it went away. He is now on Blackwood 3000 and NOTHING else. I think he is sensitive to salt.
That is very possible.
If this continues -- increased water consumption and peeing -- do have liver enzymes checked.
That is if it goes on beyond a week or two .
OK Question: So for now he will be fed normally, given water as he wants it, no other meds unless local DVM prescribes, walked and excersied normally and watched.
And it should go away in 3-5 days if not take him in? How do I have his liver enzymes checked?
Lier enzymes are a blood test -- like a general health panel -- your vet will know.
The other things are correct ;-)
OK thank you. I cant think of anything else. You have certainly given us some comfort in this. My wife and I live alone and retired. Duke is our grand-dog and a inside family member. Just like a child. I worry about him. Anyway thanks for the help
I understand. You are most welcome -- I am sure he is in good hands. I tis obvious that you care about him, and I knwo you will watch him closely.
Dr Hughes I accept and thanks again.